Alert archive / Michigan / Gale Watches in 2016

Gale Watch 1, NWS Gaylord, MI

January 8, 2016

NWS Gaylord, MI issued this gale watch at Jan 8, 2016, 3:52 AM EST. It took effect at Jan 10, 2016, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2016, 3:52 AM EST (08:52 UTC)
In effect from
Jan 10, 2016, 1:00 AM EST
Expired
Jan 9, 2016, 3:48 AM EST
In force
Issued by
NWS Gaylord, MI

The text

As transmitted.

689 
WHUS73 KAPX 080852
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
352 AM EST FRI JAN 8 2016

LHZ345-LMZ323-341-342-344>346-081700-
/O.NEW.KAPX.GL.A.0001.160110T0600Z-160111T0400Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
352 AM EST FRI JAN 8 2016

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$

LHZ346>349-081700-
/O.NEW.KAPX.GL.A.0001.160110T0600Z-160111T1000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
352 AM EST FRI JAN 8 2016

...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY
NIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


WEATHER.GOV/GAYLORD
4 follow-up statements
680 
WHUS73 KAPX 081710
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1210 PM EST FRI JAN 8 2016

LHZ345-LMZ323-341-342-344>346-090115-
/O.CON.KAPX.GL.A.0001.160110T0600Z-160111T0400Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1210 PM EST FRI JAN 8 2016

...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

A GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$

LHZ346>349-090115-
/O.CON.KAPX.GL.A.0001.160110T0600Z-160111T1000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
1210 PM EST FRI JAN 8 2016

...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
LATE SUNDAY NIGHT...

A GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
LATE SUNDAY NIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


WEATHER.GOV/GAYLORD
959 
WHUS73 KAPX 082134
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EST FRI JAN 8 2016

LHZ345-LMZ323-341-342-344>346-090500-
/O.CON.KAPX.GL.A.0001.160110T0600Z-160111T0400Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
434 PM EST FRI JAN 8 2016

...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

A GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$

LHZ346>349-090500-
/O.CON.KAPX.GL.A.0001.160110T0600Z-160111T1000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
434 PM EST FRI JAN 8 2016

...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
LATE SUNDAY NIGHT...

A GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
LATE SUNDAY NIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


WEATHER.GOV/GAYLORD
881 
WHUS73 KAPX 090456
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1156 PM EST FRI JAN 8 2016

LHZ345-LMZ323-341-342-344>346-091300-
/O.CON.KAPX.GL.A.0001.160110T0600Z-160111T0400Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1156 PM EST FRI JAN 8 2016

...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

A GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$

LHZ346>349-091300-
/O.CON.KAPX.GL.A.0001.160110T0600Z-160111T1000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
1156 PM EST FRI JAN 8 2016

...GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
LATE SUNDAY NIGHT...

A GALE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
LATE SUNDAY NIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


WEATHER.GOV/GAYLORD
903 
WHUS73 KAPX 090848
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
348 AM EST SAT JAN 9 2016

LMZ345-346-091700-
/O.UPG.KAPX.GL.A.0001.160110T0600Z-160111T0400Z/
/O.NEW.KAPX.GL.W.0002.160110T0600Z-160111T1000Z/
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
348 AM EST SAT JAN 9 2016

...GALE WARNING IN EFFECT FROM 1 AM SUNDAY TO 5 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 1 AM SUNDAY TO 5 AM EST MONDAY.
THE GALE WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ347>349-091700-
/O.UPG.KAPX.GL.A.0001.160110T0600Z-160111T1000Z/
/O.NEW.KAPX.GL.W.0002.160110T0600Z-160111T1000Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
348 AM EST SAT JAN 9 2016

...GALE WARNING IN EFFECT FROM 1 AM SUNDAY TO 5 AM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 1 AM SUNDAY TO 5 AM EST MONDAY.
THE GALE WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND
PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS
WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET
OF GALE CONDITIONS.

$$

LHZ345-LMZ323-341-342-344-091700-
/O.UPG.KAPX.GL.A.0001.160110T0600Z-160111T0400Z/
/O.NEW.KAPX.SC.Y.0002.160109T1500Z-160111T1000Z/
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
348 AM EST SAT JAN 9 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST
MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LHZ346-091700-
/O.UPG.KAPX.GL.A.0001.160110T0600Z-160111T1000Z/
/O.NEW.KAPX.SC.Y.0002.160109T1500Z-160111T1000Z/
ST IGNACE TO FALSE DETOUR CHANNEL-
348 AM EST SAT JAN 9 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST
MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

LSZ321-322-091700-
/O.NEW.KAPX.SC.Y.0002.160109T1500Z-160111T1000Z/
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-
348 AM EST SAT JAN 9 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST
MONDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Jan 8, 3:30 AM EST, 22 minutes earlier.

Area forecast discussion, Jan 8, 3:30 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 AM EST FRI JAN 8 2016

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 328 AM EST FRI JAN 8 2016

IMPACT WEATHER: A LITTLE LIGHT FREEZING RAIN IN THE HIGHER TERRAIN
OF NRN LOWER THIS MORNING? MAYBE ANOTHER SHOT AT FREEZING RAIN
TONIGHT IN THE HIGHER TERRAIN AGAIN?...WHILE JUST A LITTLE RAIN/SNOW
ELSEWHERE.

SYNOPTIC PATTERN AND OBSERVATIONS:

VERY WEAK PATTERN OUT THERE AS FAR AS FORCING GOES. THERE IS A
STATIONARY FRONT DRAPED ACROSS EASTERN UPPER...WITH A BAND OF LOW TO
MID LEVEL WAA LIFTING NORTH OF THERE...WHICH PRODUCED SOME LIGHT
RAIN/SNOW. A WEAK MID LEVEL TROUGH AND SLIGHTLY MORE ORGANIZED BAND
OF PRECIPITATION WAS SEEN LIFTING THROUGH THE SRN HALF OF
WISCONSIN...AND TRYING HARD TO PRESS INTO MAINLY OUR WESTERN CWA.
THE ATMOSPHERE PER THE 00Z APX SOUNDING LEAVES A BIT TO BE DESIRED
FROM A MOISTURE PERSPECTIVE...AS THE LOWER LEVELS ARE RELATIVELY
DRY. THE NEXT SWATH OF WEAKISH WAA IS OUT AHEAD OF A WARM FRONT
EXTENDING EAST OF A SFC LOW ACROSS THE MO/IA BORDER. THE ASSOCIATED
UPPER LOW IS SPINNING OVER EASTERN KS. A BAND OF LIGHT RAIN EXTENDS
FROM NW IL...DOWN THROUGH WESTERN KY/TN. FURTHER UPSTREAM ACROSS THE
SRN ROCKIES...ANOTHER UPPER LOW WAS SEEN...WHILE ANOTHER WAS
DROPPING SE THROUGH FAR NRN MANITOBA.

SYNOPTIC PATTERN AND WEATHER EVOLUTION:

SFC TEMPERATURES WERE GENERALLY A 2-3 DEGREES ABOVE FREEZING ACROSS
NRN MICHIGAN...WITH ALL SORTS OF EVAPORATIVE COOLING POTENTIAL. THE
BAND OF PRECIPITATION TRYING TO MOVE INTO NRN MICHIGAN WAS LIGHT AND
LIKELY TO NOT RESULT IN MUCH EVAP COOLING HOWEVER...WHILE SOME
SLOW/WEAK LOW LEVEL WAA TRIES TO KEEP SFC TEMPS FROM FALLING AS
WELL. NOT EVEN SURE THAT THERE COULD BE A WARM NOSE ALOFT PER LATEST
DATA. THUS...THE FREEZING RAIN POTENTIAL SEEMS SMALL THIS MORNING
ACROSS NRN LOWER. CURRENT IDEA OF MAYBE THE HIGHER TERRAIN SEEING
A BRIEF SPIT OF FREEZING RAIN WITH A HEAVIER SHOWER IS POSSIBLE...BUT
WILL DOWNPLAY THE CHANCE...KEEPING IT SMALL. THE FURTHER WEST ONE
LOOKS...INCLUDING EASTERN UPPER...THE THERMAL PROFILE APPEARS COLD
ENOUGH FOR JUST A LIGHT SNOW OR LIGHT RAIN/SNOW MIX. HARDLY ANY
ACCUMULATION...UNDER AN INCH...ACROSS EASTERN UPPER.

THE SWATH OF LIGHT RAIN FROM IL TO TN WILL BE SLOW TO LIFT OUR WAY.
THE WAVE ALOFT OPENS UP AND DAMPENS WITH TIME...WITH THE SFC LOW
MOVING INTO EASTERN UPPER LATE TONIGHT. THE ASSOCIATED WARM FRONT IS
EXPECTED TO LIFT INTO NRN MICHIGAN ON THE FORWARD FLANK OF STEEPER
LAPSE RATES ALOFT...WHILE THE COLD FRONT FOLLOWS TOWARD DAYBREAK.
THIS IS CERTAINLY A BETTER SETUP FOR SEEING PRECIPITATION WITH
SEVERAL FEATURES IN THE MIX. FORCING STILL RELATIVELY WEAK...BUT
LIGHT PRECIPITATION APPEARS LIKELY. THE THERMAL REGIME NEEDS TO BE
ASSESSED AGAIN HOWEVER....SPECIFICALLY THE SFC TEMPERATURES ON THE
HIGHER TERRAIN. DESPITE WEAKISH WAA...THE AIR MASS ALOFT WARMS ABOVE
FREEZING...FAIRLY DEEPLY. SFC TEMPERATURES ACROSS MOST ALL OF NRN
MICHIGAN ARE EXPECTED TO BE ABOVE FREEZING...BUT THE ONE SPOT WHERE
THERE COULD BE ISSUES IS THE HIGHER TERRAIN OF INTERIOR NRN LOWER
WHERE THE FREEZING MARK WILL BE FLIRTED WITH. WILL NEED TO KEEP AN
EYE OUT FOR THE POTENTIAL FOR FREEZING RAIN THERE. TO MAKE THINGS
MORE COMPLICATED...THERE COULD BE SOME EVAPORATIVE COOLING ALOFT
ACROSS EASTERN UPPER...WITH A SHALLOW NEAR SFC LAYER ABOVE FREEZING.
THUS...SNOW MIXES IN WITH LIGHT RAIN...BUT COULD SEE A PERIOD OF
WHERE IT IS ALL SNOW IF HEAVIER SHOWERS DO COOL THINGS OFF ENOUGH
ALOFT. ACCUMULATIONS LIKELY UNDER AN INCH.

&&

.SHORT TERM...(SATURDAY THROUGH SUNDAY NIGHT)
ISSUED AT 328 AM EST FRI JAN 8 2016

HIGH IMPACT WEATHER: STRONG STORM POSSIBILITIES FOR SATURDAY NIGHT
INTO SUNDAY.

FORECAST CHALLENGE:  LOW TRACK HAS BEEN UNCERTAIN THE LAST FEW RUNS.
CURRENT RUNS ARE A LITTLE MORE EAST THAN THE PREVIOUS.

(1/9)SATURDAY...MODEL SOUNDINGS START OUT WARM ENOUGH FOR N LOWER TO
HAVE ALL RAIN, BUT THE COLD AIR BEGINS TO MOVE INTO THE REGION FAST
ENOUGH FOR IT TO MIX IN THE AFTERNOON WITH THE FIRST WAVE. THE
SECOND WAVE, SFC LOW MOVING INTO THE OHIO VALLEY WILL BE THE BIGGER
KICKER AS IS DEEPENS AND IT BEGINS TO PULL MORE COLD AIR OUT OF
CANADA. SATURDAY NIGHT, SEEMS TO HAVE HAD THE MOST UNCERTAINTY OF
THE LAST FEW RUNS WITH THE SYSTEM TRACK SLOWLY MIGRATING EASTWARD.
CURRENT TRACK OF THE GFS IS TAKE IT FROM THE LOWER OHIO VALLEY TO
THE NEAR KERI. THE ECMWF STARTS FROM ROUGHLY THE SAME POSITION AT
00Z, AND TAKES IT TO BETWEEN KTOL AND KCLE, ABOUT THE SAME TRACK
THAT IT HAD AT 12Z. THE NAM IS ON TRACK WITH THE ECMWF, TOO, SO WILL
EXPECT THAT THE MOST LIKELY TRACK IS NOW COMING INTO FOCUS. THE 500
MB SHORTWAVE TROUGH ASSOCIATED WITH THE SFC LOW TRACKS BEHIND THE
SFC LOW AND SOUTH AND EAST OF MICHIGAN. THIS WILL KEEP US IN THE
COLDEST AIR AND ALONG AND NORTH OF THE DEFORMATION ZONE. SO WE WILL
GET INTO SOME OF THE BETTER SNOW PRODUCTION. THE SPEED OF THE SYSTEM
LOOKS LIKE IT SHOULD PASS THROUGH THE REGION QUICKLY ENOUGH FOR THE
SNOW TO BE LIGHT TO MODERATE IN THE 12 HOUR PERIOD.

(1/10)SUNDAY...AS THE SFC LOW CONTINUES TO THE NORTHEAST, THE BEGIN
TO PUMP INTO THE UPPER GREAT LAKES SOME OF THE COLDEST AIR THAT WE
HAVE SEEN AT 850 MB WITH THE TEMPERATURES FALLING TO AROUND -20C BY
18Z. WINDS MAINTAIN MAINLY A NNW TO NW FLOW OVER THE 12 HOURS, THAT
THERE WILL BE MODERATE SNOW AMOUNTS DURING THE DAY WEST OF US-131.
HOWEVER, THERE WILL BE MEASURABLE SNOW JUST ABOUT EVERYWHERE AS THE
SFC LOW CONTINUES TO MOVE NORTHEAST. THERE ARE SOME DRY POCKETS IN
THE 850-700 MB LAYER (RH<50%) FOR SOME SHORT PERIODS, THIS WILL
CAUSE SOME MINOR FLUCTUATIONS TO THE SNOW BANDS, BUT FOR THE MOST
PART, WILL EXPECT SOME STEADY BANDS. WINDS BEGIN TO SHIFT TO THE WNW
THROUGH THE NIGHT, THERE IS SOME CONCERN THAT THE SNOW BANDS WILL
FAN ABOUT THE FORECAST AREA, WITH SOME BAND COLLISIONS THAT COULD
CAUSE SOME LOCATIONS TO GET BRIEF HEAVY SNOW. ONE ISSUE IS THAT THE
850 MB TEMPERATURES CONTINUE TO FALL TO AROUND -20C AND THE MODEL
SOUNDINGS HAVE THE MOISTURE DEEPENING TO -26C IN THE CLOUD LAYER.
THIS COULD MEAN THAT WE GET HEAVY SNOW WITH MINI-FLAKES. LOWER
VISIBILITY, BUT MAY BE AMOUNTING TO MODERATE AMOUNTS.

&&

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 328 AM EST FRI JAN 8 2016

EXTENDED (MONDAY THROUGH THURSDAY)...STARTING MONDAY, THERE IS A
DECENT SHOT AT BELOW NORMAL TEMPERATURES AND THE CIPS ANALOGS SHOW
THAT THERE IS A SMALL CHANCE TO BE 1 STANDARD DEVIATION BELOW NORMAL
SFC TEMPERATURES. WHAT DOES THIS MEAN? WITH LOW PRESSURE OVER US
MOST OF THE TIME, AND THE 850 MB TEMPERATURES BELOW -10C THROUGH THE
PERIOD, THERE WILL BE LAKE EFFECT SNOW SHOWERS THAT WILL BE ON AND
OFF THROUGH THE EXTENDED PERIOD AND ENHANCED, POTENTIALLY HEAVY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1215 AM EST FRI JAN 8 2016

CEILINGS LIKELY TO BE BOUNCING UP AND DOWN TONIGHT AND FLIRTING WITH
MVFR AT PLN AS A BAND OF LIGHT RAIN (POSSIBLY MIXED WITH SOME SNOW
AT PLN) TRIES TO GLANCE THE NW LOWER AIRPORTS. SOLID VFR BY MID-LATE
MORNING FRIDAY BEHIND DEPARTING PRECIPITATION. NEXT WAVE OF RAIN
ARRIVES FRIDAY NIGHT...WITH CIGS/VSBYS LIKELY FALLING INTO IFR.
WINDS OUT OF THE SE AND UNDER 10KTS...TURNING OUT OF THE NW TOWARD
DAYBREAK SATURDAY WITH THE ARRIVAL OF A COLD FRONT.

&&

.MARINE...
ISSUED AT 328 AM EST FRI JAN 8 2016

NO WIND ISSUES FORESEEN THROUGH SATURDAY AS WEAKISH LOW PRESSURE AND
LIGHT RAINS CROSS THE AREA. WINDS WILL VEER AROUND TO OUT OF THE NW
SATURDAY BEHIND A DEPARTING COLD FRONT. THESE WINDS PICK LATE
SATURDAY WITH ADVISORY LEVEL WINDS COMING INTO THE PICTURE...BUT
ESPECIALLY LATE SATURDAY NIGHT INTO SUNDAY AS LOW PRESSURE
STRENGTHENS AND LIFTS THROUGH THE EASTERN GREAT LAKES. SOLID
ADVISORY WINDS EXPECTED WITH POSSIBLE GALES IN SPOTS...AND WILL
ISSUE A GALE WATCH.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING FOR
     LHZ345.

     GALE WATCH FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT
     FOR LHZ346>349.

LM...GALE WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING FOR
     LMZ323-341-342-344>346.

LS...NONE.
&&

NEAR TERM...DICKSON
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...DICKSON
MARINE...DICKSON
Hazardous weather outlook, Jan 8, 3:34 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
334 AM EST FRI JAN 8 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-090845-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
334 AM EST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

PATCHY LIGHT FREEZING RAIN IS POSSIBLE IN THE HIGHER TERRAIN OF
NORTHERN LOWER AND PORTIONS OF NORTHEAST LOWER MICHIGAN THIS
MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POTENTIAL FOR A STRONG STORM SYSTEM TO LIFT UP
THROUGH THE GREAT LAKES REGION...LATE SATURDAY THROUGH SUNDAY
BRINGING GUSTY WINDS AND ACCUMULATING SNOW TO PARTS OF NORTHERN
MICHIGAN.

MUCH COLDER AIR WILL SPILL INTO THE GREAT LAKES EARLY NEXT WEEK...
BRINGING ADDITIONAL ACCUMULATING LAKE EFFECT SNOW IN THE SNOW
BELTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMD

In the hours before

Special weather statement, Jan 8, 12:47 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1247 AM EST FRI JAN 8 2016

MIZ022>024-028>030-033>036-041-042-080800-
OTSEGO-MONTMORENCY-ALPENA-CRAWFORD-OSCODA-ALCONA-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...GAYLORD...ATLANTA...ALPENA...GRAYLING...
MIO...HARRISVILLE...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY...GLADWIN...STANDISH
1247 AM EST FRI JAN 8 2016

...PATCHY LIGHT FREEZING RAIN...

AT 12:30 AM...A SWATH OF LIGHT RAIN WAS TRACKING NORTHEAST INTO
THE AREA. SURFACE TEMPERATURES WERE RIGHT AT THE FREEZING MARK OR
A DEGREE OR TWO ABOVE FREEZING. AS THE RAIN MOVES
THROUGH...SURFACE TEMPERATURES WILL HAVE THE CAPABILITY OF
DROPPING TO FREEZING. THUS...PATCHY LIGHT FREEZING RAIN IS
POSSIBLE.

ROAD TEMPERATURES WERE MOSTLY 33 DEGREES...BUT THERE WERE SOME
ROADS AT FREEZING AS WELL. PATCHY SLICK SPOTS OF ROADS WILL BE
POSSIBLE.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:26 PM ESTWinter Storm WatchAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more12 hr

Nearby

Gale Watches in Michigan, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.